Jaundice in Multiple Myeloma: The Role of Oxymetholone

G. P. Young, P. S. Bhathal, A. J. Wall, J. R. Sullivan, T. H. Hurleytt

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Jaundice complicated the course of disease in 11 (41%) of 27 consecutive patients with multiple myeloma. In only one patient was myeloma cell infiltration of the liver the sole cause of jaundice. One patient was found to have carcinoma of the pancreas. In nine jaundice developed during therapy with the bone marrow stimulant oxymetholone. Liver histology in six of the nine showed cholestatic hepatitis or a predominantly cholestatic reaction; clinical events were consistent with oxymetholone‐induced cholestasis in the remaining three. In addition to oxymetholone all patients were receiving intermittent therapy with melphalan, prednisolone and procarbazine, but such therapy was not temporally related to the onset of jaundice. All jaundiced patients were HBsAg negative. Of the 19 patients treated with oxymetholone for refractory anaemia, nine (47%) developed jaundice. The reason for such a high complication rate is obscure. Three of these patients, who showed a severe cholestatic hepatitis, died in acute liver failure. These results indicate that high doses of oxymetholone should be used with great care in the therapy of refractory anaemia in multiple myeloma.

Original languageEnglish
Pages (from-to)14-22
Number of pages9
JournalAustralian and New Zealand Journal of Medicine
Volume8
Issue number1
DOIs
Publication statusPublished - Feb 1978
Externally publishedYes

Fingerprint Dive into the research topics of 'Jaundice in Multiple Myeloma: The Role of Oxymetholone'. Together they form a unique fingerprint.

  • Cite this